Kentucky, 2016

Hail and Damaging Wind in Kentucky, June 25, 2016

June 25, 2016 · NWS PAH · 2 events in 1 county or zone

Clusters of thunderstorms formed in the heat of the afternoon along a warm front that extended southeast from the St. Louis area across western Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Clusters of thunderstorms formed in the heat of the afternoon along a warm front that extended southeast from the St. Louis area across western Kentucky. The storms formed in a very moist and unstable environment. Precipitable water values were close to two inches. A damaging wet microburst occurred with one of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 25, 5:40 AM CST, 8 hours 12 minutes earlier.

Area forecast discussion, Jun 25, 5:40 AM CST, 8 hours 12 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
640 AM CDT SAT JUN 25 2016

.UPDATE...
Issued at 640 AM CDT SAT JUN 25 2016

Updated aviation discussion only.

&&

.SHORT TERM...(Today through Monday)
Issued at 324 AM CDT Sat Jun 25 2016

A weak warm front, bisecting the PAH forecast area from northwest
to southeast early today, is expected to move northeastward through
the region and become diffuse during the day. This boundary will
be motivated by a minor vort max skipping through the otherwise
anticyclonic flow aloft. Most of the energy associated with the
vort will be during the morning hours, after which the models
indicate the feature will damp out as it moves eastward. The front
will be the focus for some low level lift in a moist and unstable
atmosphere (3-4k j/kg CAPE). Therefore, widely scattered to
scattered showers and tstms should develop by late morning mainly
west of the MS River, but also possibly in southwestern IL and the
Purchase area of KY. However, by late afternoon, the coverage of
deep moist convection should diminish rapidly with the loss of
upper support. An isolated shower or tstm cannot be ruled out
after 00Z, but we will continue to hold PoPs below the mentionable
level (15%) for tonight.

As the atmosphere destabilizes again during the day Sunday, a
northern stream shortwave centered in southern Canada is forecast
to be in the vicinity of the Great Lakes. This will tend to lower
mid level heights to our north and push a surface boundary toward
the PAH forecast area. Scattered showers and tstms should be
expected Sunday, mainly for southeastern MO, southern IL, and
southwestern IN. A storm or two could be strong there.

The frontal boundary will sink southward partially through the
region Sunday night, providing focus for deep moist convection to
continue mainly ahead of it, albeit with a slowly stabilizing
atmosphere. Slight to chance PoPs were maintained. As
significantly drier, cooler air deepens behind the front Monday,
pcpn will end rapidly from north to south. The southern half of
our region has the highest PoPs then, up to 50%.

Surface dewpoints are expected to surge back into the lower 70s by
late today, even in southwestern IN. Expect lows in the tepid
middle 70s this weekend, with highs in the lower half of the 90s,
dropping off a bit Monday. Heat indices will probably exceed 100
for the southwestern half of the region today, and the whole
region Sunday.

.LONG TERM...(Monday night through Friday)
Issued at 324 AM CDT Sat Jun 25 2016

Models continue to drive a strong front southward into the deep
south as a deep upper trof takes shape over the ne U.S. and Great
Lakes regions. As a result, we'll see H5 heights drop almost 100
meters by 12Z Tuesday, with the 1000-500 mb thermal field showing a
corresponding thinning by a similar magnitude.

Confidence is high that we will be experiencing below normal temps
by mid week, with high temps from near 80 to the lower half of the
80s. Likewise, humidity levels will be very comfortable. By
Thursday, the models continue to dive a vigorous short wave of
energy across the Missouri/mid Mississippi River Valley regions
within broad nwly flow aloft. Thinking is that most of the energy
(and hence pops) will stay generally west and south of our area, and
the atmosphere will be quite dry in the lower levels. Hence, will
keep rain/shower chances on the low side, generally less than 30
percent.

&&

.AVIATION...
Issued at 640 AM CDT Sat Jun 25 2016

VFR conditions can be expected in the next 24 hrs at the TAF sites.
As a weak warm front bisecting the region moves northeastward today,
light winds will gain a southerly component. Though there may be
some showers/tstms in the western half of the region, probabilities
were not high enough to include in the KCGI/KPAH TAFs.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...DB
LONG TERM...GM
AVIATION...DB
Hazardous weather outlook, Jun 25, 2:44 AM CST, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
344 AM CDT SAT JUN 25 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-261000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
344 AM CDT SAT JUN 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS, SOUTHWESTERN INDIANA, WESTERN KENTUCKY AND SOUTHEASTERN
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY, MAINLY WEST OF THE
MISSISSIPPI RIVER, BUT ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE
IN SOUTHWESTERN ILLINOIS AND THE PURCHASE AREA OF KENTUCKY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH MONDAY. A FEW STORMS
COULD BECOME STRONG ON SUNDAY, MAINLY ACROSS SOUTHEASTERN
MISSOURI, SOUTHERN ILLINOIS, AND SOUTHWESTERN INDIANA.

MAXIMUM HEAT INDICES MAY APPROACH 105 DEGREES THIS AFTERNOON ACROSS
SOUTHEASTERN MISSOURI, SOUTHWESTERN ILLINOIS, AND THE PURCHASE
AREA OF KENTUCKY, AND ACROSS THE ENTIRE REGION SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Paducah radar (KPAH), 64 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Calloway

When
June 25, 1:52 PM CST to 1:57 PM CST
Where
Calloway County, Murray to 2 mi E of Midway
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
36.620, -88.320

Just east of Midway, part of a metal roof was blown off a barn. A few trees were blown down in the Murray area, including one in the city of Murray and another two miles east of town.

Hail, Calloway

When
June 25, 1:55 PM CST
Where
Calloway County, 4 mi W of Murray
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.620, -88.392

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635948, 635947.